Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Pueblo, CO

August 17, 2009El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2009, 5:07 PM MDT for El Paso County, Colorado. It was in force for 53 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 5:07 PM MDT (23:07 UTC)
Expired
Aug 17, 2009, 6:00 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:18 PM MDTHAIL 0.755 Nnw Calhan, CO
Aug 17, 5:28 PM MDTHAIL 1.754 Nnw Peyton, CO
Aug 17, 5:30 PM MDTHAIL 1.753 N Calhan, COCOCORAHS OBSERVER.
Aug 17, 5:40 PM MDTHAIL 1.252 E Calhan, CO
Aug 17, 5:55 PM MDTHAIL 1.754 E Calhan, CO
Aug 17, 5:59 PM MDTHAIL 1.753 Nnw Calhan, CO
Aug 17, 6:05 PM MDTHAIL 16 Sse Ramah, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172307
SVRPUB
COC041-180000-
/O.NEW.KPUB.SV.W.0159.090817T2307Z-090818T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
507 PM MDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 600 PM MDT...

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF PEYTON...OR ABOUT 25 MILES
  NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALHAN.
  RAMAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10455
      3913 10405
TIME...MOT...LOC 2307Z 256DEG 18KT 3907 10441

$$
5 follow-up statements
000 
WWUS55 KPUB 172314
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
514 PM MDT MON AUG 17 2009

COC041-180000-
/O.CON.KPUB.SV.W.0159.000000T0000Z-090818T0000Z/
EL PASO CO-
514 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS CENTERED 4 MILES NORTHEAST OF PEYTON...OR 25 
MILES NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST 
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALHAN.
  RAMAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10455
      3913 10405
TIME...MOT...LOC 2314Z 266DEG 15KT 3906 10441

$$
000 
WWUS55 KPUB 172326
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT MON AUG 17 2009

COC041-180000-
/O.CON.KPUB.SV.W.0159.000000T0000Z-090818T0000Z/
EL PASO CO-
526 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED NEAR CALHAN...OR 29 MILES NORTHEAST OF
COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALHAN.
  RAMAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10455
      3913 10405
TIME...MOT...LOC 2326Z 266DEG 15KT 3906 10432

$$
000 
WWUS55 KPUB 172337
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT MON AUG 17 2009

COC041-180000-
/O.CON.KPUB.SV.W.0159.000000T0000Z-090818T0000Z/
EL PASO CO-
537 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
THIS STORM WAS CENTERED NEAR CALHAN...OR 31 MILES NORTHEAST OF 
COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALHAN
  RAMAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10455
      3913 10405
TIME...MOT...LOC 2335Z 275DEG 14KT 3906 10427

$$
000 
WWUS55 KPUB 172343
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT MON AUG 17 2009

COC041-180000-
/O.CON.KPUB.SV.W.0159.000000T0000Z-090818T0000Z/
EL PASO CO-
543 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL.  THIS STORM WAS CENTERED 2 MILES EAST OF CALHAN...OR 32 MILES 
NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE EAST AT 15 
MPH.

LOCATIONS IMPACTED INCLUDE...
  RAMAH.
  RURAL AREAS OF NORTHEAST EL PASO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10451
      3913 10405
TIME...MOT...LOC 2342Z 275DEG 14KT 3905 10426

$$
000 
WWUS55 KPUB 172350
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT MON AUG 17 2009

COC041-180000-
/O.CON.KPUB.SV.W.0159.000000T0000Z-090818T0000Z/
EL PASO CO-
550 PM MDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL 
SIZE HAIL.  ONE STORM WAS CENTERED 4 MILES EAST OF CALHAN...AND THE 
OTHER STORM WAS CENTERED 7 MILES NORTHWEST OF CALHAN...AND THEY WERE 
MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  RAMAH.
  RURAL AREAS OF NORTHEAST EL PASO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3912 10404 3897 10405 3897 10451 3912 10451
      3913 10405
TIME...MOT...LOC 2349Z 279DEG 11KT 3904 10422

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:37 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 17, 3:37 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 17 2009

.SHORT TERM...
(TONIGHT AND TUESDAY)

...POSSIBLE LATE SHOW OF SEVERE CONVECTION ACROSS THE PLAINS THIS
EVENING...
...SEVERE WEATHER THREAT RETURNS TO THE PLAINS TUESDAY AFTERNOON...

ONCE AGAIN TODAY...CONVECTION IS SLOW TO GO...INHIBITED BY THE
COOL...STABLE AIRMASS SITUATED ACROSS THE PLAINS.  LATEST LAPS
ANALYSIS STILL SHOWS A LOT OF CIN TO OVERCOME OVER MOST OF THE
PLAINS...WITH A COUPLE OF WEAK SPOTS...OVER THE PALMER DIVIDE AND
THE RATON RIDGE.  THESE ARE THE MOST LIKELY AREAS FOR CONVECTIVE
INITIATION IN THE NEXT FEW HOURS.  IF STORMS CAN GET GOING...THEN
THEY HAVE GOOD ODDS OF GOING SEVERE...AS BULK SHEAR VALUES ARE
IN THE 50-60 KNOT RANGE...AND THERE IS 1500-2500 J/KG OF CAPE
AVAILABLE.  MODEL SOUNDINGS STILL INDICATE A SLIGHT CAP AROUND 700
MB...SO SOMETHING WILL HAVE TO LIFT THE AIR TO GET CONVECTION TO
GO.  THE APPROACHING PACIFIC NORTHWEST SHORTWAVE IS STILL A WAYS
OFF...NOT SURE HOW MUCH LIFT IT WILL PROVIDE FOR THIS EVENING.
HOWEVER...THERE IS A BIT OF A DENVER CYCLONE JUST NORTH OF THE
PALMER DIVIDE THAT WILL PROVIDE SURFACE FORCING IN AN AREA WHERE
CONVECTIVE INHIBITION IS MINIMAL OR GONE.  THIS MAY BE OUR BEST
BEST FOR CONVECTIVE INITIATION ALONG THE PALMER THIS EVENING.  IF
CONVECTION CAN GET GOING IN THIS AREA...THEN IT MAY HAVE A GOOD
SHOT AT TRACKING SOUTHEASTWARD ACROSS THE PLAINS AND EVOLVING INTO
SOMETHING LARGER AND MORE COMPLEX.  THE RATON RIDGE IS ANOTHER AREA
WHERE CONVECTION COULD DEVELOP AND BECOME MORE WIDESPREAD THROUGH
THE EVENING.  SPC CONTINUES WITH THE SLIGHT RISK OF SEVERE WEATHER
ACROSS THE SOUTHEAST PLAINS THIS EVENING. PRIMARY THREATS FROM
STORMS THIS EVENING...IF THEY GO...LIGHTNING...HAIL TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN.

SEVERE WEATHER THREAT WILL RETURN AGAIN TOMORROW AFTERNOON.  ONCE
AGAIN...WE ARE LOOKING AT A SETUP SIMILAR TO TODAY...EXCEPT THAT THE
APPROACHING POTENT SHORTWAVE WILL BE TRACKING DIRECTLY ACROSS
COLORADO DURING THE AFTERNOON AND EVENING HOURS.  THIS MAY END UP
BEING THE KEY TO MORE WIDESPREAD ACTIVITY THAN THE PAST COUPLE
DAYS. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT THROUGH WEDNESDAY...NW FLOW ALOFT IN PLACE AS AN UPPER
RIDGE DEVELOPS OUT WEST AND THE UPPER SHORTWAVE CROSSES THE STATE
TUE NIGHT. FULLY EXPECT LINGERING CONVECTION OVER THE EAST THRU THE
NIGHT...THEN COLD FRONT DROPS DOWN ACROSS THE PALMER WED AFTN/EVE AS
PER GFS AND NAM MODELS. THIS FRONT SHOULD WORK WITH AVAILABLE
MOISTURE FOR ADDITIONAL CONVECTION WED AFTN...BUT WITHOUT THE AID OF
AN UPPER DISTURBANCE...SO WILL KEEP POPS ISOLATED FOR NOW.

THURSDAY THROUGH MONDAY...UPPER RIDGE SLOWLY ROLLS ACROSS THE 4
CORNERS BEGINNING THURSDAY...WITH THE RIDGE AXIS CROSSING THE CWA ON
SATURDAY AND REACHING THE CO/KS BORDER SUNDAY. THIS IS EXPECTED TO
CREATE DRY AND WARM CONDITIONS FOR THE FORECAST AREA THRU THE
EXTENDED. SLIGHT COOLING ON THU BEHIND THE COLD FRONT THE PREVIOUS
DAY...THEN HOTTER FRI AND SAT WITH SAT LOOKING TO BE THE WARMEST DAY
OF THE PERIOD. GFS AND ECMWF MODELS ARE VERY SIMILAR WITH THE
TRENDING...BUT THE ECMWF IS STILL A LITTLE SLOWER WITH THE EASTWARD
PROGRESSION AND THEREFORE A BIT DRIER. GFS HINTS AT SOME MOISTURE
BEING TRAPPED UNDER THE RIDGE WITH RH FIELDS SHOWING A SPIKE EACH
AFTN/EVE OVER THE E PLAINS...BUT DECIDED TO KEEP POP GRIDS
ESSENTIALLY DRY UNTIL SAT AFTN AS THE AXIS SLIPS TO THE E...OPENING
UP THE WEST FOR MORE MOISTURE TO SNEAK IN. MOORE

&&

.AVIATION...
USUAL CONCERNS REGARDING CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS
POSSIBLE IN SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS.  POSSIBLE WIDESPREAD LOW CLOUD DEVELOPMENT
ACROSS THE PLAINS THIS EVENING...WITH GENERALLY MVFR CIGS...
BUT LOCAL IFR CONDITIONS POSSIBLE.  THIS PERTAINS TO KCOS
AND KPUB TAF SITES.  KALS SHOULD REMAIN VFR. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Aug 17, 6:52 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT MON AUG 17 2009

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE PLAINS THIS AFTERNOON
AND EVENING. ALL OF THE SOUTHEAST COLORADO PLAINS IS AT RISK FOR
SEVERE WEATHER...BUT THE GREATEST THREAT FOR SIGNIFICANT SEVERE
WEATHER ACTIVITY...INCLUDING VERY LARGE HAIL...WIND GUSTS ABOVE 70
MPH AND POSSIBLY A TORNADO WILL BE ALONG THE COLORADO AND NEW MEXICO
BORDER.

MOIST UNSTABLE UPSLOPE FLOW...MODERATELY STRONG DEEP SHEAR AND AN
UPPER LEVEL DISTURBANCE WILL BRING THE THREAT OF SEVERE WEATHER TO
THE REGION THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING IN THE EAST CENTRAL AND SOUTHEAST PLAINS OF COLORADO. THE
PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ONLY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED
THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SUNDAY OVER PORTIONS
OF SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST
COLORADO PLAINS.

34/40

In the hours before

Local storm report, Aug 17, 3:43 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             1 E RAMAH               39.12N 104.15W
08/17/2009  M1.00 INCH       EL PASO            CO   PUBLIC

&&

PGW
Special weather statement, Aug 17, 3:53 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT MON AUG 17 2009

COZ094-172245-
EASTERN LAS ANIMAS COUNTY-
353 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF BRANSON...OR 41 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 17, 4:09 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT MON AUG 17 2009

COZ081-084-085-172245-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
409 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...NORTHERN COLORADO SPRINGS.

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AIR FORCE ACADEMY...OR 9 MILES NORTH OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHERN COLORADO SPRINGS.
  BLACK FOREST.
  FALCON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 17, 4:54 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             5 ENE MONUMENT          39.11N 104.79W
08/17/2009  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

PGW
Special weather statement, Aug 17, 4:59 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
459 PM MDT MON AUG 17 2009

COZ094-172330-
EASTERN LAS ANIMAS COUNTY-
459 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF BRANSON...OR 50 MILES EAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 17, 5:03 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT MON AUG 17 2009

COZ088-094-172330-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
503 PM MDT MON AUG 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRINCHERA...OR 29 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:24 PM MDTSevere Thunderstorm WarningPUBEl Paso66 min
Aug 17, 4:44 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 17, 5:22 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Aug 17, 5:59 PM MDTSevere Thunderstorm WarningPUBEl Paso35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.